Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 304, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Oct 4, 2016, 4:11 PM CDT for 6 counties in Nebraska. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2016, 4:11 PM CDT (21:11 UTC)
- Expired
- Oct 4, 2016, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, NE, Fillmore County, NE, Hamilton County, NE, Nuckolls County, NE, Thayer County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 54 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 4:49 PM CDT | HAIL 0.88 | Carleton, NE | PEA TO NICKEL SIZE HAIL STARTING TO COVER THE GROUND. ALSO 40-45 MPH WIND GUSTS. |
| Oct 4, 4:50 PM CDT | HAIL 1 | Carleton, NE | LOTS OF HAIL AND TORRENTIAL RAINFALL. |
| Oct 4, 4:55 PM CDT | HAIL 1.25 | 1 S Carleton, NE | QUARTER AND HALF DOLLAR SIZED HAIL REPORTS JUST SOUTH OF CARLETON. |
| Oct 4, 5:06 PM CDT | HAIL 1 | Bruning, NE | QUARTER SIZE HAIL IN BRUNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
018
WUUS53 KGID 042111
SVRGID
NEC035-059-081-129-169-185-042200-
/O.NEW.KGID.SV.W.0304.161004T2111Z-161004T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
411 PM CDT TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA...
EASTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA...
SOUTHEASTERN HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA...
SOUTHWESTERN YORK COUNTY IN EAST CENTRAL NEBRASKA...
FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA...
WESTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 500 PM CDT
* AT 411 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF SARONVILLE TO DAVENPORT TO
RUSKIN... MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GENEVA...SUTTON...HENDERSON...CLAY CENTER...DESHLER...EDGAR...
SHICKLEY...DAVENPORT...BRUNING...HARDY...GRAFTON...RUSKIN...
CARLETON...BYRON...OAK...ONG...SARONVILLE...LUSHTON AND STRANG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4000 9770 4000 9796 4033 9796 4055 9806
4089 9780 4045 9747
TIME...MOT...LOC 2111Z 205DEG 41KT 4052 9790 4031 9785 4017 9787
HAIL...1.00IN
WIND...60MPH
$$
GUERRERO2 follow-up statements
707
WWUS53 KGID 042126
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
426 PM CDT TUE OCT 4 2016
NEC035-059-081-129-169-185-042200-
/O.CON.KGID.SV.W.0304.000000T0000Z-161004T2200Z/
NUCKOLLS NE-CLAY NE-HAMILTON NE-YORK NE-FILLMORE NE-THAYER NE-
426 PM CDT TUE OCT 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN NUCKOLLS...EASTERN CLAY...SOUTHEASTERN HAMILTON...
SOUTHWESTERN YORK...FILLMORE AND WESTERN THAYER COUNTIES...
AT 426 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SUTTON TO NEAR SHICKLEY TO DAVENPORT...MOVING
NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GENEVA...SUTTON...HENDERSON...DESHLER...SHICKLEY...DAVENPORT...
BRUNING...GRAFTON...RUSKIN...CARLETON...OAK...ONG...SARONVILLE...
LUSHTON AND STRANG.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 340 AND 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4004 9770 4010 9791 4038 9790 4062 9800
4089 9780 4045 9747
TIME...MOT...LOC 2126Z 205DEG 41KT 4066 9782 4045 9777 4031 9779
HAIL...1.00IN
WIND...60MPH
$$
GUERRERO603
WWUS53 KGID 042142
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
442 PM CDT TUE OCT 4 2016
NEC035-059-081-129-169-185-042200-
/O.CON.KGID.SV.W.0304.000000T0000Z-161004T2200Z/
NUCKOLLS NE-CLAY NE-HAMILTON NE-YORK NE-FILLMORE NE-THAYER NE-
442 PM CDT TUE OCT 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN NUCKOLLS...EASTERN CLAY...SOUTHEASTERN HAMILTON...
SOUTHWESTERN YORK...FILLMORE AND WESTERN THAYER COUNTIES...
AT 441 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HENDERSON TO NEAR GRAFTON TO SHICKLEY...MOVING
NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GENEVA...SUTTON...HENDERSON...DESHLER...SHICKLEY...DAVENPORT...
BRUNING...GRAFTON...CARLETON...ONG...LUSHTON AND STRANG.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 340 AND 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4007 9769 4020 9786 4043 9785 4072 9792
4089 9780 4045 9747
TIME...MOT...LOC 2141Z 205DEG 41KT 4079 9774 4058 9769 4044 9771
HAIL...1.00IN
WIND...60MPH
$$
GUERREROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 1:15 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Oct 4, 1:15 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Hastings NE 115 PM CDT TUE OCT 4 2016 .SHORT TERM...(Today and tonight) Issued at 358 AM CDT Tue Oct 4 2016 Scattered showers and thunderstorms continuing to affect eastern portions of the CWA early this morning. Driven by a strong low level jet across the region, hi-res models haven't been doing too bad of a job with it, showing that it will slide east- northeast over the next several hours. Strong/severe thunderstorms will remain a concern, with the SPC Meso page showing 500-1000 j/kg of MUCAPE, and had an earlier report of nickel to ping pong ball size hail in Aurora. Satellite imagery showing upper level low pressure continuing to spin over southeastern portions of Montana, with accompanying shortwave energy swinging out onto the High Plains. The surface cold front starting to make more of a push east, winds across western portions of the CWA becoming more light/variable. Main concern through the short term remains with thunderstorm chances driven by this upper level shortwave energy that will continue swinging east across the Central Plains. Overall there wasn't any notable changes in the big picture, better chances will remain along/east of HW 281 and west of there chances look to be coming to an end early in the day. Once this LLJ wanes some/pushes further east, may see a break in thunderstorm activity in our CWA. Certainly can't say with any confidence that it will be completely quiet for a time, and kept PoPs going all day. RAP/HRRR and other suggest this afternoon will bring another better shot at thunderstorms, but the big question for us with just how much of the CWA will it actually affect. It looks to be a close call, but with a good chunk of the support saying it could clip us, have some decent PoPs (60%) for areas generally along the HW 81 corridor this afternoon, and tapering off pretty quickly as you go west. If it does work out that way, any thunderstorms that form would have the potential to be strong/severe, so will keep that mention going in the HWO. .LONG TERM...(Wednesday through Monday) Issued at 358 AM CDT Tue Oct 4 2016 Primary concerns in the extended time frame include chance of precip Wed night into Thu night, along with chance of freeze/frost Fri and Sat morning. Looking at the big picture starting Wed around sunrise, most of the CONUS should be under the influence of a broad upper level trough with the exception being the east coast which will be under ridging. A closed low should be just north of the U.S./Canadian border in southeast Saskatchewan. At the surface, the cold front that will pass through the region today should be a little ways to our southeast. Thus Wed should be dry with seasonal temperatures. The next system will impact us on Thursday. By then the next shortwave, which is currently moving on to the Pacific NW coast, should have moved through the upper trough and will be approaching the central Plains. There should also be a surface low near central Kansas with a frontal boundary extending into southeast Neb. The combination of the upper forcing and focusing north of the boundary will bring us the next chance for rain. Deep layer shear values are progged to be quite high but instability looks to be marginal at best. The other concern noted above is the chance for frost Friday and Saturday morning. Models differ a little on location of surface high pressure by Friday morning, with some bringing the high into the CWA while others have it to the west. If it does end up to the west, the winds might remain just a little too high for frost formation. Another concern for Fri morning is if the clouds and precip move east of the area before sunrise. Saturday is not cut and dried either as the high pressure could be east of the CWA with return flow setting up. However guidance has been consistent in dropping temps into the 32-37 range so will keep frost mention going for now. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday afternoon) Issued at 102 PM CDT Tue Oct 4 2016 The cool front is through KEAR and thus the wind is now northwesterly and any rain will likely be east of KEAR through the remainder of the period. The front at 1 pm is basically located right along hwy 281 and thus there have been some rain showers in and around KGRI. Rain showers will likely be east of KGRI by 5 pm and likely even sooner than that. Expect improving ceilings once the front tracks east of KGRI. The wind will be light through the next 24 hrs. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...Ewald AVIATION...Wesely
Hazardous weather outlook, Oct 4, 3:48 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 348 PM CDT TUE OCT 4 2016 KSZ006-007-018-019-NEZ040-041-047>049-062>064-075>077-085>087- 052100- SMITH-JEWELL-OSBORNE-MITCHELL-GREELEY-NANCE-HOWARD-MERRICK-POLK- HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-WEBSTER-NUCKOLLS-THAYER- 348 PM CDT TUE OCT 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS PRIMARILY ALONG AND EAST OF HIGHWAY 281. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING. THE BEST CHANCE FOR A FEW ISOLATED SEVERE THUNDERSTORMS WILL BE ALONG THE HIGHWAY 81 CORRIDOR SOUTH OF YORK WHERE HAIL TO THE SIZE OF QUARTERS, WIND GUSTS TO 60 MPH, AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE THROUGH 7 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY, ALTHOUGH ANY STORMS THAT FORM SHOULD REMAIN BELOW SEVERE LIMITS. PATCHY FROST IS FORECAST DURING THE EARLY MORNING HOURS ON FRIDAY AND SATURDAY. THE BEST CHANCE FOR FROST SHOULD BE NEAR AND NORTHWEST OF THE TRI-CITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005-017-NEZ039-046-060-061-072>074-082>084-052100- PHILLIPS-ROOKS-VALLEY-SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS- KEARNEY-FURNAS-HARLAN-FRANKLIN- 348 PM CDT TUE OCT 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS TO THE WEST OF HIGHWAY 281. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY, ALTHOUGH ANY STORMS THAT FORM SHOULD REMAIN BELOW SEVERE LIMITS. PATCHY FROST IS FORECAST DURING THE EARLY MORNING HOURS ON FRIDAY AND SATURDAY. THE BEST CHANCE FOR FROST SHOULD BE NEAR AND NORTHWEST OF THE TRI-CITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
In the hours before
Special weather statement, Oct 4, 3:26 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
326 PM CDT TUE OCT 4 2016
NEZ076-077-086-087-042115-
FILLMORE NE-CLAY NE-THAYER NE-NUCKOLLS NE-
326 PM CDT TUE OCT 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NUCKOLLS...EASTERN CLAY...
SOUTHWESTERN FILLMORE AND WESTERN THAYER COUNTIES UNTIL 415 PM CDT...
AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SUPERIOR...OR 29 MILES NORTHWEST OF BELLEVILLE...MOVING NORTH AT 45
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GENEVA...SUPERIOR...SUTTON...HARVARD...CLAY CENTER...DESHLER...
EDGAR...NELSON...FAIRFIELD...SHICKLEY...DAVENPORT...HARDY...RUSKIN...
CARLETON...DEWEESE...OAK...ONG...SARONVILLE...STRANG AND NORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4001 9773 4000 9797 4007 9822 4068 9810
4056 9749
TIME...MOT...LOC 2026Z 201DEG 38KT 4010 9806
GUERREROThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 2:46 AM CDT | Special Weather Statement | GID | Polk | 29 min |
| Oct 4, 2:59 AM CDT | Special Weather Statement | GID | Clay | 31 min |
| Oct 4, 3:28 AM CDT | Special Weather Statement | GID | Polk | 32 min |
| Oct 4, 3:38 AM CDT | Special Weather Statement | GID | Clay | 37 min |
| Oct 4, 3:26 PM CDT | Special Weather Statement | GID | Clay, Fillmore, Nuckolls | 49 min |
| Oct 4, 4:58 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 47 min |
| Oct 4, 5:06 PM CDT | Special Weather Statement | GID | Polk | 39 min |
| Oct 4, 5:25 PM CDT | Areal Flood Advisory | GID | Hamilton, Merrick, Polk, York | 5 hr |
| Oct 4, 5:36 PM CDT | Areal Flood Advisory | GID | Fillmore, Thayer | 4 hr |
| Oct 4, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 27 min |
| Oct 4, 5:46 PM CDT | Special Weather Statement | GID | Polk | 44 min |
| Oct 4, 6:15 PM CDT | Special Weather Statement | GID | Polk | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.